Article Text

PDF

Ticlopidine induced colitis: a histopathological study including apoptosis.
  1. D Berrebi,
  2. A Sautet,
  3. J F Flejou,
  4. M C Dauge,
  5. M Peuchmaur,
  6. F Potet
  1. Service d'Anatomie, Hôpital Bichat, Paris, France.

    Abstract

    AIMS: To describe ticlopidine related microscopic colitis and to assess the occurrence of apoptosis in the colon epithelium. METHODS: A series of colorectal biopsy samples from nine patients with ticlopidine related chronic diarrhoea were analysed. Biopsies were also taken from five of these patients between two and four months after ticlopidine withdrawal. The number of apoptotic cells in the crypts/mm2 (apoptotic index) was calculated using in situ labelling by terminal deoxyribonucleotidyl transferase (TdT) mediated dUTP-biotin nick end labelling (TUNEL). All specimens were matched to normal colorectal specimens from a control group of comparable age and sex distribution. RESULTS: Histological examination of the colon biopsy specimens taken from all nine patients with ticlopidine related chronic diarrhoea showed characteristic features of microscopic colitis. The histology returned to normal when ticlopidine was withdrawn. Apoptotic cells were rarely found in controls, and the mean apoptotic index was 0.53. The apoptotic index was significantly higher (16.53) in ticlopidine related colitis, but decreased dramatically to control value when ticlopidine was withdrawn. CONCLUSION: Microscopic colitis can be induced by ticlopidine and is accompanied by an increase in epithelial apoptosis. Hence, increased apoptosis might be related to drug injury or might be part of microscopic colitis.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.